Severe Hypokalemia Causing Ventricular Tachycardia: A Case Report.
Hypokalemia and hyperosmolar hyperglycemic syndrome (HHS) are two reversible but potentially fatal disorders that are important to identify and treat urgently. A 43-year-old patient presented to the ED with altered mental status and slurred speech, difficulty communicating, left-sided facial droop, and stool incontinence according to emergency medical services. This was preceded by 1.5 weeks of nausea, vomiting, polydipsia, and weight loss. On presentation, the patient was found tachycardic and tachypneic, with uncertain neurological deficits on physical exam, hyperglycemia, and electrocardiogram (EKG) abnormalities. Lab data were consistent with hyperosmolar hyperglycemic nonketotic coma. This case provides two important clinical scenarios in which cardiac EKG abnormalities and focal neurological deficits are the product of hyperosmolality and electrolyte abnormalities. Hypokalemia with EKG abnormalities consistent with a potential ischemic disease can progress into wide complex tachycardia and ventricular fibrillation. Hyperosmolar hyperglycemia may manifest with focal neurological deficits and without the classical presentation of a coma. Careful consideration of EKG and lab values in the context of clinical presentation may provide clues to resolvable etiologies. We report a case of a patient who presented to the ED with hypokalemia and HHS, both reversible but potentially fatal disorders that are important to identify and urgently treat.
Published In/Presented At
Pula, K., Patel, K. N., Briggs, R. P., & Weaver, K. R. (2023). Severe Hypokalemia Causing Ventricular Tachycardia: A Case Report. Cureus, 15(1), e34043. https://doi.org/10.7759/cureus.34043
Medicine and Health Sciences
Department of Emergency Medicine, Department of Emergency Medicine Residents, USF-LVHN SELECT Program, USF-LVHN SELECT Program Students